Mind the gaps: remarks on the evidence base

This post makes a few not-so-obvious points about the sprawling literature on finasteride and 5-alpha syndrome. If you are new to this literature, consider starting with a brief history of the research and a guide for researchers. Those pages describe what is in the literature, but it is also important to discern what is not … Read more

Stanford urologist discusses risks of finasteride on Huberman Lab podcast

On November 6, Dr. Andrew Huberman spoke to guest Dr. Michael Eisenberg, a urologist and professor at Stanford Health Care in California. In one segment, they discussed post-finasteride syndrome.

Temperature check on recent literature

5-alpha syndrome (post-finasteride syndrome) is appearing more regularly in the medical literature. Recent articles show slightly more openness to the syndrome as legitimate, especially in the fields of andrology and sexual medicine. But they continue to recycle old arguments that pin the problem on the patient, such as pre-existing psychological and sexual disorders, a nocebo … Read more

Urology professor Dr. Ted Schaeffer on Attia Drive: Post-finasteride syndrome is real, drug-related and can be permanent

Dr. Schaeffer, Chair of Urology at Feinberg School of Medicine, does not recommend finasteride for any man. The prostate cancer expert says he knows people who have post-finasteride syndrome “permanently.” Dr. Edward Schaeffer recently spoke about post-finasteride syndrome on The Peter Attia Drive Podcast, in an episode on prostate health. Dr. Schaeffer is Chair of … Read more

Response to Dr. Ralph Trüeb’s writings on post-finasteride syndrome

A drug-induced syndrome is all in the mind, a Swiss doctor wrote. Editors of the journals had past ties to the drug maker. Men turn to finasteride to try to save their hair, but they might end up with a severe and lasting disability.1 There are countless stories online, usually anonymous because of the embarrassing … Read more

Appendix: response to Trüeb

This appendix accompanies the article: Response to Dr. Ralph Trüeb’s writings on post-finasteride syndrome. Table of competing interests ← back to main article Engagements with Merck re: Propecia Skin Appendage Disorders (journal) (1) International Journal of Trichology (2) Experimental Dermatology (journal) Hair Growth and Disorders textbook (2008) Cited by Trüeb Ralph Trüeb, MD Member, Editorial … Read more

Seeking a medical sign of genital numbness

Some post-5ARI patients experience genital numbness. This symptom can be assessed, but the tests are not easily accessible. This post gives an overview of medical tests which could yield signs of genital numbness and other abnormalities.

From LSD to Zoloft, drugs can leave lasting damage

SUMMARY: Post-drug disorders are not side effects that linger, but lasting changes that may be severe and irreversible. These disorders are linked to prescribed drugs as well as recreational drugs, and can arise after one dose, long-term use, or abuse. This post covers post-drug disorders linked to use of alcohol, hallucinogens, antidepressants, benzodiazepenes, isotretinoin (also … Read more